Alert archive / Wisconsin / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS La Crosse, WI

January 1, 201813 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota

NWS La Crosse, WI issued this wind chill advisory at Jan 1, 2018, 12:11 PM CST for 13 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota. It took effect at Jan 1, 2018, 6:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2018, 12:11 PM CST (18:11 UTC)
In effect from
Jan 1, 2018, 6:00 PM CST
Expired
Jan 2, 2018, 11:00 AM CST
In force
17 hr
Issued by
NWS La Crosse, WI
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS43 KARX 011811
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
1211 PM CST Mon Jan 1 2018

...More Bitter Cold Wind Chills Tonight Through Much of Tuesday
Morning...

.Temperatures will fall into the 10 below to 20 below range again
tonight. These temperatures combined with winds of 5 to 10 mph 
will once again produce wind chills of -20 to -35 across the area
much of tonight and Tuesday morning. The colder of the wind 
chills will occur over the open country areas of southeast 
Minnesota and northeast Iowa and across north-central Wisconsin. 

Frostbite to exposed skin can occur in as little as 30 minutes in
these conditions. Limit or avoid outdoor exposure tonight and
Tuesday morning. If you plan to venture out, plan accordingly and
dress in multiple layers including warm boots, gloves and a hat. 
Make sure outdoor pets have adequate shelter and water.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-020215-
/O.NEW.KARX.WC.Y.0001.180102T0000Z-180102T1700Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
1211 PM CST Mon Jan 1 2018

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 35 below 
  zero.

* WHERE...Portions of northeast Iowa, southeast Minnesota and
  southwest into central Wisconsin and north central Wisconsin.

* WHEN...6 PM this evening to 11 AM Tuesday.

* ADDITIONAL DETAILS...The coldest wind chills will occur between
  3 am and 9 am Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a warm hat,
gloves and appropriate footwear.

$$
RRS
4 follow-up statements
863 
WWUS43 KARX 012144
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
344 PM CST Mon Jan 1 2018

...More Bitter Cold Wind Chills Tonight and Much of Tuesday 
Morning...

.Wind chills at mid afternoon were mostly -10 to -20, but will
quickly drop to -15 to -30 after sunset, then to -20 to -35 after
9 pm. Bitter cold wind chills will then continue through much of 
Tuesday morning. The colder of the wind chills will occur over the
open country areas of southeast Minnesota and northeast Iowa and 
across north- central Wisconsin.

Frostbite to exposed skin can occur in as little as 30 minutes in
these conditions. Limit or avoid outdoor exposure tonight and
Tuesday morning. If you plan to venture out, plan accordingly and
dress in multiple layers including warm boots, gloves and a hat.
Make sure outdoor pets have adequate shelter and water.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-020545-
/O.CON.KARX.WC.Y.0001.180102T0000Z-180102T1700Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
344 PM CST Mon Jan 1 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect the coldest wind chills to range from 20 below zero to 35 
  below zero.

* WHERE...Portions of northeast Iowa, southeast Minnesota and
  southwest into north-central Wisconsin.

* WHEN...6 PM this evening to 11 AM Tuesday.

* ADDITIONAL DETAILS...The coldest wind chills will occur from 3 
  AM to 9 AM Tuesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken.  Make sure you wear a warm hat,
gloves and appropriate footwear.

$$
RRS
656 
WWUS43 KARX 020243
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
843 PM CST Mon Jan 1 2018

...More Bitter Cold Wind Chills Tonight into Tuesday Morning...

.Wind chill readings have dropped into the 20 to 35 below zero
range in many areas this evening, with similar values expected to
continue through Tuesday morning. The colder of the wind chills 
will occur over the open country areas of southeast Minnesota and 
northeast Iowa and across north-central Wisconsin.

Frostbite to exposed skin can occur in as little as 30 minutes in
these conditions. Limit or avoid outdoor exposure tonight and
Tuesday morning. If you plan to venture out, plan accordingly and
dress in multiple layers including warm boots, gloves and a hat.
Make sure outdoor pets have adequate shelter and water.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-
/O.CON.KARX.WC.Y.0001.000000T0000Z-180102T1700Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
843 PM CST Mon Jan 1 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
TUESDAY...

* WHAT...Very cold wind chills occurring. The cold wind chills
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 35 below 
  zero.

* WHERE...All of southeast Minnesota, northeast Iowa, and western
  into central Wisconsin.

* WHEN...Now to 11 AM Tuesday.

* ADDITIONAL DETAILS...The coldest wind chills will occur from 3
  AM to 9 AM Tuesday. If you have children heading back to school,
  make sure they are prepared for the cold conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Lawrence
886 
WWUS43 KARX 020913
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
313 AM CST Tue Jan 2 2018

...Bitter Cold Wind Chills Continue This Morning...

.Wind chills from -20 to -35 will persist this morning, with some
improvement before the noon hour. The colder of the wind chills 
will occur over the open areas of southeast Minnesota and 
northeast Iowa, along with portions of north-central Wisconsin.

Frostbite to exposed skin can occur in as little as 30 minutes in
these conditions. Limit or avoid outdoor exposure this morning. 
If you plan to venture out, dress according - in multiple layers 
including warm boots, gloves and a hat. Make sure outdoor pets 
have adequate shelter and water.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021700-
/O.CON.KARX.WC.Y.0001.000000T0000Z-180102T1700Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
313 AM CST Tue Jan 2 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Very cold wind chills occurring. The cold wind chills
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 to 35 below zero.
 
* WHERE...All of southeast Minnesota, northeast Iowa, and 
  western into central Wisconsin. 

* WHEN...Now to 11 AM Tuesday.

* ADDITIONAL DETAILS...The coldest wind chills will occur through
  9 AM. If you have children heading back to school, make sure 
  they are prepared for the cold conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Rieck
995 
WWUS43 KARX 021654
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
1054 AM CST Tue Jan 2 2018

...Wind Chills Improving...

.Late morning wind chills were generally in the single digits 
below to around 20 below. Temperatures will moderate some this
afternoon in the single digits to teens above zero with improving
wind chills in the single digits and teens below zero. 

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021800-
/O.EXP.KARX.WC.Y.0001.000000T0000Z-180102T1700Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
1054 AM CST Tue Jan 2 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING...

Wind chills late this morning were in the single digits below to
around 20 below zero. Temperatures will moderate some this
afternoon in the single digits to teens above zero along with 
improving wind chills in the single digits and teens below zero. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 11:00 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 1, 11:00 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 AM CST Mon Jan 1 2018

.SHORT TERM...(Today through Tuesday)
Issued at 200 AM CST Mon Jan 1 2018

Very cold start to 2018 - one of the coldest on record. The
bitter/dangerously cold wind chills persist through the morning
hours, and will let the wind chill warnings/advisories ride through
noon.

Going to stay cold tonight, but not expecting it to be quite as cold
as the past day or two. 925/850 mb temps warming a bit for Tue, and
with high pressure skirting just to the west of the area, winds
should be a few ticks less. Wind chills in the minus teens/20s
tonight, coldest in the wind prone areas west of the Mississippi
River and parts of north-central WI. Going to need another Wind
Chill Adv for parts of the area, but will it be the entire area or
just a portion? - not certain. Will not extend advisories at this
time, rather let next shift evaluate and coordinate headlines later
this afternoon.

.LONG TERM...(Tuesday night through Sunday)
Issued at 200 AM CST Mon Jan 1 2018

Both the GFS and EC remain steadfast with building in shortwave
ridging/more zonal upper level flow for the upcoming weekend,
suggesting warmer temperatures. At least above zero, which will feel
much warmer compared to recent days. Still not confident we'll sniff
the early January normals, nor how long this break from the cold
will last. The GFS wants to drop another shot of cold air in for
early next week, while the EC suggests the milder air/ridging
pattern will hold for several more days. A lot of uncertainty and
not confident one way or the other - aside to say it at least looks
warmer next weekend compared to this past one.

Before we get there though the NAM/GFS/EC all want to bring another
shot of cold, Canadian air southward across the Upper Mississippi
River Valley Tue night through Sat morning. Not quite as cold as the
current cold snap, but highs in the single digits/teens and lows
below zero are anticipated. Another round of Wind Chill Advisories
likely.

As for snow chances, no change in the models as the big three
continue to spin an upper level shortwave trough from western Canada
to across the northern plains Tue, shifting through the local area
Tue night/Wed morning. Decent QG convergence with the shortwave
(mostly above 700 mb) and some hints of weak lift along a sfc cold
front. Northeast-southwest running x-sections place the deeper
moisture across northern WI, but bufkit soundings via the GFS and
NAM have a saturated layer from around 700 mb to the sfc late Tue
night. In addition, the layer is fairly isothermal on the warm end
of the DGZ - good for snow growth. Some of the meso models already
indicating a narrow band of snow aligned with the cold front. The
NAM/GFS/EC continue to keep QPF light and mostly over WI, but
continue to feel chances are going to be more widespread then that,
with some minor accums possible (trace to an 1"). Might be confined
to just a few hours, but much of the forecast area could see some
light snow Tue night. Will let consensus solution continue to
dictate chances for the time being.

Aside from these snow chances, models continue to bring various
ripples in the upper level flow through/near the area into the
weekend - but consistency within and between models is lacking,
keeping confidence low and from highlighting any potential outside of
Tue night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday noon)
Issued at 1100 AM CST Mon Jan 1 2018

VFR conditions to continue at KRST/KLSE thru Tue morning as dry,
cold arctic high pressure holds over the Upper Midwest. Any clouds
thru 18z Tue looking to be sct 20K-25K ft cirrus. The center of the
high will be on the move though, and be over the mid MS valley by
18z Tue. This will produce a wind shift from NW to SW (south in the
MS valley at KLSE) by later tonight and for Tue morning. By later
Tue morning with diurnal warming/mixing and a tighter pressure
gradient, some wind gusts over 20kts can be expected at sites like
KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST today for WIZ017-029-032>034-
     041>044-053>055-061.

MN...Wind Chill Warning until noon CST today for MNZ086-087-094-095.

     Wind Chill Advisory until noon CST today for MNZ079-088-096.

IA...Wind Chill Warning until noon CST today for IAZ008>010-018-019-
     029.

     Wind Chill Advisory until noon CST today for IAZ011-030.

&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...JM
Hazardous weather outlook, Jan 1, 3:56 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
356 AM CST Mon Jan 1 2018

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
021200-
Allamakee-Clayton-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
356 AM CST Mon Jan 1 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...ands southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

A wind chill advisory is in effect this morning. Expect bitterly
cold wind chills of 25 to 35 below zero this morning.

Wind chills will fall to 20 to 35 below zero over much of the
area again tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Bitterly cold wind chills are expected Tuesday morning, and once
again during the overnight and morning hours from Wednesday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-021200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
356 AM CST Mon Jan 1 2018

This Hazardous Weather Outlook is for portions northeast Iowa and
southeast Minnesota.

.DAY ONE...Today and Tonight

A wind chill warning is in effect this morning. Expect dangerously
cold wind chills of 30 to 40 below zero this morning.

Wind chills will fall to 20 to 35 below zero again tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Bitterly cold wind chills are expected Tuesday morning, and once
again during the overnight and morning hours from Wednesday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAM

Nearby

Wind Chill Advisories in Wisconsin, 2018Wind Chill Advisories in Iowa, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.